Alert archive / Alabama / Tornado Warnings in 2008

Tornado Warning 14, NWS Huntsville, AL

April 4, 2008DeKalb County, Alabama

NWS Huntsville, AL issued this tornado warning at Apr 4, 2008, 12:19 PM CDT for DeKalb County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2008, 12:19 PM CDT (17:19 UTC)
Expired
Apr 4, 2008, 12:45 PM CDT
In force
26 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 51 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 464 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
464 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
379 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 041719
TORHUN
ALC049-041745-
/O.NEW.KHUN.TO.W.0014.080404T1719Z-080404T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1219 PM CDT FRI APR 4 2008

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL DEKALB COUNTY IN NORTHEAST ALABAMA...

* UNTIL 1245 PM CDT

* AT 1217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES
  SOUTHWEST OF POWELL...OR ABOUT 8 MILES WEST OF RAINSVILLE...MOVING
  EAST AT 30 MPH.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

LAT...LON 3446 8577 3443 8605 3448 8606 3448 8600
      3449 8599 3449 8598 3454 8593 3457 8584
TIME...MOT...LOC 1719Z 250DEG 27KT 3449 8597

$$

KULA
1 follow-up statement
000 
WWUS54 KHUN 041734
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1234 PM CDT FRI APR 4 2008

ALC049-041745-
/O.CON.KHUN.TO.W.0014.000000T0000Z-080404T1745Z/
DEKALB AL-
1234 PM CDT FRI APR 4 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT FOR CENTRAL
DEKALB COUNTY...

AT 1231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR RAINSVILLE...
MOVING EAST AT 40 MPH.

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE 
DEKALB COUNTY.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

LAT...LON 3446 8577 3444 8599 3447 8600 3448 8600
      3449 8599 3449 8598 3454 8593 3457 8584
TIME...MOT...LOC 1734Z 253DEG 36KT 3449 8582

$$

JLL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Apr 4, 11:05 AM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 4, 11:05 AM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1105 AM CDT FRI APR 4 2008

.DISCUSSION...
COLD FRONT CURRENTLY STRETCHES FROM WESTERN KENTUCKY SOUTHWEST
THROUGH NORTHEASTERN ARKANSAS INTO EASTERN TEXAS. A LARGE AREA OF
RAIN EXTENDS EAST FROM THIS FRONTAL BOUNDARY INTO NORTHWESTERN
ALABAMA. ALONG AND SOUTH OF A LINE FROM NEAR HUNTSVILLE TO WREN IN
SOUTHERN LAWRENCE COUNTY...A LINE OF THUNDERSTORMS...SOME
STRONG...CONTINUE TO DEVELOP. ALTHOUGH THIS LINE HAS BEEN
WEAKENING OVER THE LAST 2 HOURS OVERALL...SOME BREAKS HAVE
DEVELOPED IN THE CLOUDS SOUTH OF THIS LINE OF SCATTERED
THUNDERSTORMS. AN IMPRESSIVE TONGUE OF DEWPOINTS AROUND 65
DEGREES...AND AROUND 70 IN SOUTH ALABAMA...CONTINUE ADVECTING
INTO THIS LINE OF SCATTERED STORMS. FURTHER DEVELOPMENT AND
INTENSIFICATION OF THESE STORMS IS POSSIBLE AS THE AFTERNOON
CONTINUES. HOWEVER...BELIEVE THE MAJORITY OF STRONGER STORMS WILL
REMAIN AROUND BIRMINGHAM AND POINTS SOUTH...UNTIL MORE UPPER
LEVEL ENERGY ASSOCIATED WITH THE FRONTAL BOUNDARY APPROACHES
NORTHERN ALABAMA IN THE AFTERNOON HOURS.

THEN BELIEVE A SECOND ROUND OF DEVELOPMENT WILL OCCUR PRIMARILY
ALONG AND SOUTH OF A HARVEST TO WREN LINE. MODELS DO BRING 65 AND
HIGHER DEWPOINTS NORTH OF THE TENNESSEE RIVER...BUT BELIEVE THEY
ARE OVERDOING IT A TAD. DEWPOINTS IN CULLMAN...MORGAN...DEKALB...AND
SOUTHERN LAWRENCE COULD REACH THE MID 60S GIVEN UPSTREAM AIR.

A SECOND ROUND OF SEVERE WEATHER ACTIVITY IS EXPECTED BETWEEN
NOON AND 6 PM ACROSS THE FORECAST AREA. THE HIGHEST THREAT OF
SEVERE WEATHER WILL REMAIN SOUTH OF THIS LINE OF THUNDERSTORMS...WHICH
WILL MOVE VERY SLOWLY TO THE SOUTHEAST DURING THE AFTERNOON
HOURS. THEREFORE...IN MORGAN...CULLMAN...MARSHALL...DEKALB
COUNTIES THE CHANCES OF A SECOND ROUND OF SEVERE WEATHER IS
HIGHEST. A FEW SEVERE THUNDERSTORMS COULD ARE POSSIBLE
ELSEWHERE...BUT EXTENSIVE CLOUD COVER AND MORE STABLE CONDITIONS
IN THESE AREAS WILL LIMIT THE SEVERE WEATHER THREAT. ISOLATED
TORNADOES CANNOT BE RULED OUT...BUT BELIEVE MAIN THREAT WILL BE
STRAIGHT LINE WIND DAMAGE AND LARGE HAIL. THE SEVERE WEATHER
THREAT WILL DIMINISH MARKEDLY AFTER SUNSET.

NO MAJOR CHANGES TO GRIDS MADE.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

20
Hazardous weather outlook, Apr 4, 5:07 AM CDT, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
507 AM CDT FRI APR 4 2008

ALZ001>010-016-TNZ076-096-097-041800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
507 AM CDT FRI APR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A SQUALL LINE WILL MOVE ACROSS THE CENTRAL TENNESSEE VALLEY THIS
MORNING. A FEW THUNDERSTORMS EMBEDDED WITHIN AND JUST AHEAD OF
THE LINE MAY BE STRONG TO SEVERE...WITH HAIL UP TO PENNY SIZE...WIND
GUSTS AROUND 60 MPH...AND LOCALLY HEAVY RAINFALL AS THE PRIMARY
WEATHER THREATS.

THIS LINE OF RAIN AND THUNDERSTORMS IS EXPECTED TO BEGIN MOVING
INTO FAR NORTHWESTERN ALABAMA AROUND 6 AM...REACHING THE MUSCLE
SHOALS AREA AROUND 7 AM. RAIN AND THUNDERSTORMS WILL CONTINUE
PROGRESSING EASTWARD...REACHING A WINCHESTER...TO HUNTSVILLE...TO
PHIL CAMPBELL LINE AROUND 9 AM...AND MOVING INTO THE I-59 CORRIDOR
AROUND 11 AM.

A SECOND WAVE OF LOW PRESSURE WILL RIDE ALONG THE TRAILING COLD
FRONT AND MOVE THROUGH THE CENTRAL TENNESSEE VALLEY THIS AFTERNOON.
SHOWER AND THUNDERSTORM DEVELOPMENT IS POSSIBLE THIS AFTERNOON
ESPECIALLY IN SOUTHERN AND EASTERN PORTIONS OF THE
AREA...PRIMARILY EAST OF THE I-65 CORRIDOR. LARGE HAIL...DAMAGING
WIND GUSTS...AND LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE THE
PRIMARY WEATHER THREATS THROUGH THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TENNESSEE VALLEY LATE
TUESDAY NIGHT THROUGH THURSDAY AS A SERIES OF STORM SYSTEMS MOVE
THROUGH THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS POSSIBLE THIS MORNING THROUGH THIS AFTERNOON.

KDW

In the hours before

Special weather statement, Apr 4, 8:01 AM CDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
801 AM CDT FRI APR 4 2008

ALZ001>005-041400-
COLBERT-FRANKLIN-LAUDERDALE-LAWRENCE-LIMESTONE-
801 AM CDT FRI APR 4 2008

...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN...LAUDERDALE...
LAWRENCE AND LIMESTONE COUNTIES UNTIL 900 AM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM LEXINGTON TO MUSCLE SHOALS
TO 6 MILES SOUTHEAST OF RED BAY...MOVING EAST AT 35 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE FROM THE
THUNDERSTORMS OVER THE NEXT COUPLE OF HOURS. THIS MAY RESULT IN
BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS.

KULA
Special weather statement, Apr 4, 9:31 AM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
931 AM CDT FRI APR 4 2008

ALZ005-006-009-TNZ096-097-041515-
FRANKLIN-JACKSON-LIMESTONE-LINCOLN-MADISON-
931 AM CDT FRI APR 4 2008

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN...JACKSON...LIMESTONE...
LINCOLN AND MADISON COUNTIES UNTIL 1015 AM CDT...

AT 927 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
HUNTLAND TO HAZEL GREEN TO MADISON...MOVING EAST AT 35 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE FROM THIS
THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
FRIDAY MORNING FOR NORTHWESTERN ALABAMA AND CENTRAL TENNESSEE.

KULA
Local storm report, Apr 4, 9:39 AM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
939 AM CDT FRI APR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     TSTM WND DMG     ROGERSVILLE             34.83N 87.29W
04/04/2008                   LAUDERDALE         AL   EMERGENCY MNGR

            TREE WAS BLOWN DOWN AT THE INTERSECTION OF COUNTY ROADS
            26 AND 165 IN ROGERSVILLE.

0820 AM     TSTM WND DMG     MUSCLE SHOALS           34.74N 87.67W
04/04/2008                   COLBERT            AL   EMERGENCY MNGR

            HIGHWAY PATROL REPORTED SHED DAMAGED. ALSO, TREES AND
            POWERLINES BLOWN DOWN AT THE INTERSECTION OF HIGHWAY 157
            AND 20.

0924 AM     FLASH FLOOD      ROGERSVILLE             34.83N 87.29W
04/04/2008                   LAUDERDALE         AL   EMERGENCY MNGR

            FLOODING REPORTED IN MANY LOCATIONS ACROSS THE
            ROGERSVILLE COMMUNITY.

&&

KWEBER
Special weather statement, Apr 4, 10:07 AM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1007 AM CDT FRI APR 4 2008

ALZ004-007-041530-
LAWRENCE-MORGAN-
1007 AM CDT FRI APR 4 2008

...SIGNIFICANT WEATHER ALERT FOR LAWRENCE AND MORGAN COUNTIES UNTIL
1030 AM CDT...

AT 1004 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES NORTHEAST OF HALEYVILLE...MOVING EAST
AT 40 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WREN.
  SPEAKE.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

KULA
Special weather statement, Apr 4, 10:48 AM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1048 AM CDT FRI APR 4 2008

ALZ006-009-041630-
JACKSON-MADISON-
1048 AM CDT FRI APR 4 2008

...SIGNIFICANT WEATHER ALERT FOR JACKSON AND MADISON COUNTIES UNTIL
1130 AM CDT...

AT 1043 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES NORTH OF MORGAN CITY...OR 10 MILES
SOUTH OF REDSTONE ARSENAL...MOVING EAST AT 45 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

PEOPLE IN JACKSON AND SOUTHEASTERN MADISON COUNTIES...INCLUDING THE
CITIES OF OWENS CROSSROADS...NEW HOPE...WOODVILLE...SCOTTSBORO AND
HOLLYWOOD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

KULA
Special weather statement, Apr 4, 11:35 AM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1135 AM CDT FRI APR 4 2008

ALZ009-041715-
JACKSON-
1135 AM CDT FRI APR 4 2008

...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 1215 PM CDT...

AT 1135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SCOTTSBORO...MOVING NORTHEAST AT 45 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MARTINTOWN.
  FACKLER.
  STEVENSON.
  FABIUS.
  FLAT ROCK.
  HIGDON.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

KULA

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 6:53 AM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale37 min
Apr 4, 8:09 AM CDTSevere Thunderstorm WarningHUNColbert, Lawrence36 min
Apr 4, 8:20 AM CDTFlash Flood WarningHUNLauderdale3 hr
Apr 4, 8:27 AM CDTSevere Thunderstorm WarningHUNLauderdale, Limestone33 min
Apr 4, 8:29 AM CDTTornado WarningHUNLauderdale, Limestone31 min
Apr 4, 8:52 AM CDTSevere Thunderstorm WarningHUNLimestone, Madison38 min
Apr 4, 9:50 AM CDTSevere Thunderstorm WarningHUNMadison25 min
Apr 4, 10:35 AM CDTSevere Thunderstorm WarningHUNCullman, Morgan40 min
Apr 4, 11:16 AM CDTSevere Thunderstorm WarningHUNCullman29 min
Apr 4, 11:28 AM CDTSevere Thunderstorm WarningHUNMarshall47 min
Apr 4, 12:09 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson51 min
Apr 4, 12:47 PM CDTTornado WarningHUNDeKalb28 min
Apr 4, 1:04 PM CDTSevere Thunderstorm WarningHUNDeKalb26 min
Apr 4, 2:34 PM CDTSevere Thunderstorm WarningHUNCullman, Morgan41 min
Apr 4, 3:12 PM CDTSevere Thunderstorm WarningHUNCullman18 min
Apr 4, 3:22 PM CDTSevere Thunderstorm WarningHUNMarshall38 min
Apr 4, 4:16 PM CDTFlash Flood WatchHUNColbert, Franklin, Lauderdale, Lawrence, Limestone, Morgan5 hr

Nearby

Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.